• daisy daisy
    February 20, 2009
    Did topamax cause my pneumonia ?
    daisy daisy
    February 20, 2009

    I have been taking topamax since oct 1st and have been almost migraine free lost ALOT of weight though and had no appetite but, other than that i was fine. On the 4th dec i was diagnosed with pneumonia and after 7 antibiotics,several x-rays, painkillers, hospital visits blood tests i still have pneumonia. doctors did all the tests everything was ok, but recently i read that pneumonia is a rare side effect from topamax! For now i haven;t mentioned this to my gp ...should i ? In the the mean time i have been refered to a respitory specialist, please help your help would be much appreciated.

    READ MORE

FROM OUR EXPERTS

  • Nancy Harris Bonk
    Health Guide
    February 21, 2009
    Nancy Harris Bonk
    Health Guide
    February 21, 2009

    Hi daisy,

     

    After much research I did come across some information from the FDA on topamax. Listed as an "adverse event,"  pneumonia has a greater than 1% risk, but less than 2% risk of being a potential adverse side effect. 

     

    I hope this helps.

     

    Good luck

    Nancy 


FROM OUR COMMUNITY

  • Kim Keyuk February 22, 2009
    Kim Keyuk
    February 22, 2009

    Hi Daisy:  I recently started taking Topamax and I'm up to 150ml a day.  I havn't noticed too many side affects yet.  I guess I have been on them for approx. 6 months now.  I did notice though I was starting to loose some weight too and don't want too, you mention you have lost a lot, how much have you lost in that short of time?  Also, my eyes seem to be a little blurry?  Have you noticed that?  How many ml a day are you on.  I would hate to come off of it just yet, as i do find I am getting some relief and it does seem to be working.

    I was recently told by my GP that I have low iron so I have started on some Iron pills and now I've notice the migraines are back, so i have to look into that and see if there is any connection.

     

    kim k

    READ MORE
  • not a topomax fan May 18, 2009
    not a topomax fan
    May 18, 2009

    i have had breathing problems every time i've been on topomax. maybe this is rare, but i will not take it anymore. i have very mild asthma, but when i take topomax i get pnuemonia every time. i stopped last time because i lost my insurance. i love not have migraines every day but the chronic breathing problems i get aren't worth it. i will try a different medicine.

    READ MORE
  • Lynne March 12, 2009
    Lynne
    March 12, 2009

    I am not a doctor, but you may have developed a viral, rather than a bacterial, pneumonia. Many doctors prescribe antibiotics to prevent secondary lung infection while the viral (like the flu) pneumonia slowly clears.

    I developed Adult Onset Asthma, before ever starting Topamax.  It can come on slowly or suddenly, and cause weight loss and the tendency to develop pneumonia. The first symptoms can be very subtle, not the dramatic exhalation wheeze you see in children, and the swelling in the lower airways can block fluids in your lungs, making you susceptible to pneumonia. 

    It will be interesting to see what the respiratory specialist says. They will check your airflow capacity and airway reactivity. 

    Its great that the Topamax is helping with your migraines. Be sure to include the fact that you are taking it (AND your awareness of the listed side effect) when you meet with this new specialist. Hope you're feeling better!

     

    READ MORE
  • Elaine March 12, 2009
    Elaine
    March 12, 2009

    Hi Daisy and KIM---

    Daisy, I'm sorry I don't know about the side effect of pneumonia, but it sounds like it is a rare side effect from what someone else said.  KIM, I just want to stress to you to go see an EYE DOCTOR IMMEDIATELY.  I took Topamax for 9 days and my eyes started to run, and my eyesight became sort of blurry.  I called my Dr. and she told me to go to the Emergency Room---a rare side effect is a sort of "instant" GLAUCOMA which can lead to blindness in a short time.  I hope you see this and get immediate care!  I immediately stopped using Topamax and my normal eyesight came back within about a week.  Good Luck!

    Elaine

    READ MORE
  • grace_73 August 18, 2010
    grace_73
    August 18, 2010

    I too had a major negative reaction to Topamax after only 1 month of 100 mgs. Within days of starting Topamax, I started coughing w/ shortness of breath.

    After 4 weeks of the unrelenting & worsening cough and general malaise, I finally went to a general practitioner doctor, who informed me me I had Asthmatic Bronchitis. 

     

    Upper respiratory problems/infections ARE listed as a side effect of Topamax, but i had hoped for the best. I do have *mild* asthma but have NEVER needed medication for it in my life, not even an inhaler. Now I'm on an inhaler, a prescription cough syrup, antibiotics AND had to get a cortisone shot to get rid of the infection.

     

    My psychiatrist's response to all this...? He had his secretary return my call to tell me the doctor had never heard of this being a side effect of Topamax. Yep. So I told the secretary to have Dr. Ego look it up online and then give me the courtesy of a call-back so we could talk about it. Then I changed my mind and decided to look for help elsewhere and not waste more time & money with the same jerk.

     

    Going on Topamax cost me a bundle in time, money & my health (and that's not even mentioning the ridiculous $190 for the generic version, which is ridiculous.)

     

    Please be VERY careful with this medication and others like it. The docs aren't always paying attention to all the side-effects (mine certainly didn't), and won't always fess up about being wrong. Trust your body and keep a log of any and all changes. And go to a GP if/when you get a side-effect.

     

    Good luck...

    Grace

     

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.

Most Popular

http://www.healthcentral.com/migraine/cf/slideshows/10-ways-for-migraineurs-to-sneak-in-some-exercise
Migraine Medications and Treatments
Exercise Tips for Migraineurs
Support, Advocacy, Legal Issues
6 Indulgences for Moms with Migraines